A Answers (8)
Stacy Wiegman, PharmD, Pharmacy, answeredPlavix keeps your blood from clotting. So taking Plavix can make it easier for you to bleed when you have dental work. Tell your dentist ahead of time that you are taking Plavix. You may need to stop using the medicine for five days or longer before having your dental procedure, to prevent excessive bleeding. Your dentist or doctor will let you know as soon as it's safe for you to start taking your Plavix again.
Amit Somani, Dentist, answered
Every person has a different medical history. Depending on the severity of your condition it may or may not be possible to stop Plavix for a temporary period of time when undergoing various medical and/or dental procedures. It is imperative you check with your primary care physician before doing anything.
This being said root canal therapy leads to minimal bleeding. Since Plavix is a blood thinner, in most cases you aren't required to stop taking it.
Michael Goldberg, DMD, Dentist, answered
While the final say should be your physician, I find that most physicians don't appreciate what dentists really do. In general, as long as your INR is stable and not above 2.5 there is no need to stop any anticoagulation medication prior to root canal or for that matter even sith a simple extraction. The key is who determines what is simple or not? Here, communication between your dentist and physician is key. Your dentist should explain exactly what is to be done and what the expected bleeding issues may be.For a root canal, where the treatment is within a very confined space (inside the tooth), stopping bleeding, even if it should occur is easy to accomplish. So the short answer is IMHO...no need to stop your plavix for a root canal.
Randall Lawson, Dentist, answered
While your personal physician should have the final say regarding this question- as he should in all health matters, you should never stop taking a blood thinner for non-surgical dental services (Root Canal Therapy is not a surgery). Even most extractions of a few teeth would not require halting your medication. You are taking Plavix (or any blood thinner) as prevention to stroke or other circulatory problem and these problems, should they occur, are much more life-threatening and less easily treated than a little excess bleeding. When in doubt about the complexity of the dental procedure it is wise to consult your dentist so they can contact your physician if needed and take whatever precautions are warranted. Always inform your dental team of all medications you do take and whenever there are changes in your health or medications.
Marc Gottlieb, Dentist, answered
Plavix, aspirin, Coumadin or any other blood thinners are prescribed for patients to treat or prevent very serious medical conditions. Your medical problems are more important that a toothache. In my 29 years of practice I have never stopped, decreased or changed the medications a patient was taking prior to treatment. Root Canal therapy is a very controlled procedure and I have performed many in one or multiple visits without any complications. I always tell the patient to expect a little more soreness - bruising in the area of the injection site. When I'm extracting one or more teeth on a patient taking blood thinners I expect a little more bleeding and they look black and blue in the area of the injections and the outside of their face. All of these medications have therapeutic levels and I always call the patients physician to confirm their blood levels are in the therapeutic range prior to treatment. My advice is to continue taking your medication and always advise your dentist prior to treatment.Helpful? 1 person found this helpful.
John Boain, Dentist, answeredYes, you most certainly can. The dentist performing the procedue should be able to explain.
William M. Litaker, Dentist, answeredUnless your physician says otherwise, it is generally okay to take Plavix while having a root canal. Your physician prescribed this medicine for you to help prevent heart attacks and strokes. It could be dangerous if you stop this medicine. If you have concerns, you should talk to your physician and dentist before having this procedure done.
Steven Bornfeld, Dentist, answered
As a general rule, you should not stop taking any anticoagulant drug without speaking to your physician first. If you will be undergoing treatment with a realistic chance of significant bleeding, your dentist may wish to speak to your physician prior to treatment. Very often the physician will permit a short "drug holiday" in order to lessen the chance of bleeding after a dental procedure.
This is most likely to be an issue with warfarin (Coumadin), in my experience not so much with Plavix. In any case, it is unlikely to be an issue in the case of a conventional root canal treatment, bleeding is seldom a problem. Extractions may be another story. Even so, most of the oral surgeons I speak to are equipped to handle almost any bleeding you're likely to experience after a routine extraction. So while you should always tell your dentist about any medications you are taking, it is quite possible that it will be unnecessary to change your medication.